Alert archive / Massachusetts / Freeze Warnings in 2009
Freeze Warning 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this freeze warning at May 18, 2009, 4:18 AM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It took effect at May 19, 2009, 3:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2009, 4:18 AM EDT (08:18 UTC)
- In effect from
- May 19, 2009, 3:00 AM EDT
- Expired
- May 19, 2009, 7:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 121 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this freeze warning went out at May 18, 4:05 AM EDT, 13 minutes earlier.
Area forecast discussion, May 18, 4:05 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 AM EDT MON MAY 18 2009
.SYNOPSIS...
LOW PRES WILL TRACK WELL SOUTHEAST OF NANTUCKET LATE TODAY BUT ITS
RAIN SHIELD WILL LIKELY CLIP MUCH SOUTHEAST MASSACHUSETTS AND
POSSIBLY WESTWARD TO BOSTON AND PROVIDENCE. HIGH PRES WILL BUILD
ACROSS THE REGION TONIGHT INTO TUESDAY. A WEAKENING COLD FRONT WILL
MOVE SOUTH ACROSS THE REGION TUES NIGHT FOLLOWED BY HIGH PRES WED.
WARMER WEATHER IS LIKELY THURS AND FRI AS HIGH PRES SETS UP OFF THE
MID ATLANTIC COAST. A COLD FRONT WILL MOVE INTO THE REGION LATE FRI
OR FRI NIGHT AND MAY STALL NEAR SOUTHERN NEW ENG DURING NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COMPLEX FORECAST TODAY REGARDING AREA OF RAINFALL. BROAD LONG WAVE
TROF ALONG THE EAST COAST WITH EMBEDDED SHORT WAVE ENERGY EXITING
THE GREAT LAKES AND OH VALLEY. ALL MODEL GUIDANCE SUGGEST THIS SHORT
WAVE ENERGY PHASING AND BACKING THE FLOW SUFFICIENTLY THIS MORNING
AND EARLY AFTERNOON FOR AREA OF RAIN CURRENTLY ACROSS COASTAL NC AND
VA EARLY THIS MORNING TO TRAVERSE N-NE UP THE COAST INTO MUCH OF
SOUTHEAST MA.
THE 00Z GFS/GGEM/RGEM/UKMET AND 21Z SREF ARE WETTER THAN THE 00Z NAM
ACROSS SOUTHERN NEW ENGLAND TODAY. THIS SEEMS REASONABLE GIVEN THE
AMPLITUDE AND PHASING OF THE SHORT WAVE ENERGY ALONG WITH MAGNITUDE
OF UPPER LEVEL JET /125 KT - NOT BAD FOR MID MAY/. IN ADDITION...06
HR QPF ENDING 06Z FROM THE GFS IS VERIFYING BETTER THAN THE NAM
ACROSS COASTAL VA...SUGGESTING A FARTHER WESTWARD CANOPY TO THE RAIN
SHIELD. GFS WIND FIELDS ALSO OFFER A MORE IMPRESSIVE MID LEVEL
DEFORMATION ZONE ACROSS THE REGION TODAY.
AS FOR TIMING...HIGHEST PROBABILITY OF RAIN WILL BE 12Z-18Z AND
MAINLY ACROSS SOUTHEAST MA. ALTHOUGH IF DEFORMATION ZONE SETS UP PER
THE GFS...LIGHT RAIN WOULD EXTEND BACK INTO THE ORH HILLS. NOT
EXPECTING A WASHOUT AS MOST OF THE RAINFALL WILL BE LIGHT. AFTER 18Z
AND ESPECIALLY 21Z EXPECT DRY CONDITIONS WITH PERHAPS SOME SUNSHINE
ACROSS WESTERN CT/MA INTO SOUTHWEST NH.
AS FOR TEMPS...A COOL DAY GIVEN THE AIRMASS /-2C AT 850/OVER THE
REGION ALONG WITH THE CLOUD COVER. THE COOLEST TEMPS WILL BE
OBSERVED ACROSS SOUTHEAST MA WHERE THE RAINFALL OCCURS. SOMEWHAT EYE
OPENING ARE SURFACE WET BULB TEMPS ACROSS THIS AREA ARE ONLY 4C
DON/T THINK PRECIP INTENSITY WILL BE SUFFICIENT TO REACH WET BULB
TEMPS...BUT WHEN IT IS RAINING EXPECT TEMPS TO DIP INTO THE 40S.
TEMPS MAY RECOVER INTO THE 50S LATER IN THE DAY ONCE THE RAIN
DEPARTS THE REGION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...
LONG WAVE TROF MOVES OFFSHORE BY MORNING. THIS WILL PROMOTE DRY
WEATHER BUT CHILLY TEMPERATURES. IN FACT MOS TEMPS SUGGEST FREEZING
TEMPS ACROSS WESTERN PORTIONS OF MA INTO CHESHIRE COUNTY. GIVEN
SURFACE DEW PTS WILL FALL INTO THE 20S ALONG WITH CLEARING SKIES AND
LIGHT WINDS...CONFIDENCE IS ABOVE AVERAGE IN FREEZING TEMPS ACROSS
THIS AREA. THUS...AFTER COLLABORATION WITH SURROUNDING OFFICES
DECIDED TO HOIST A FREEZE WARNING FOR WESTERN MA INTO SOUTHWEST NH.
WILL BUFFER THIS AREA WITH A FROST ADVISORY FOR MIN TEMPS 33-36
ACROSS NORTHERN CT/CENTRAL MA INTO HILLSBORO COUNTY OF NH. DAY SHIFT
WILL NEED TO EVALUATE POTENTIAL EASTWARD EXPANSION OF FROST ADVISORY
INTO NW RI AND THE I495 CORRIDOR OF MA. CONFIDENCE WAS TOO LOW THIS
MORNING FOR THIS ACTION.
TUESDAY...
NICE IMPROVEMENT WITH RISING HEIGHTS ACROSS THE REGION YIELDING
WARMER TEMPS AND SUNSHINE. SOUTHWEST SURFACE WINDS COMBINED WITH
WARMING TEMPS ALOFT WILL RESULT IN TUESDAY/S HIGHS REACHING
SEASONABLY WARM VALUES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A WEAKENING COLD FRONT WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE
TUESDAY NIGHT. WITH LIMITED MOISTURE AND LITTLE FORCING...IT LOOKS
LIKE IT WILL BE A DRY FRONTAL PASSAGE. LOW TEMPS WILL BE NEAR
NORMAL.
HIGH PRESSURE MOVES BACK IN WEDNESDAY. TEMPERATURES WILL BE NEAR
NORMAL. THEN A WARM FRONT WILL MOVE NORTHWARD THROUGH THE AREA
WEDNESDAY NIGHT INTO THURSDAY MORNING. HOWEVER...DRY CONDITIONS
WILL PERSIST.
A MUCH WARMER AIRMASS MOVES INTO SOUTHERN NEW ENGLAND BEHIND THE
WARM FRONT WITH 850MB TEMPS REACHING 15-16C. HIGH TEMPERATURES WILL
BE IN THE LOW TO MID 80S IN THE INTERIOR...UPPER 70S MOST EVERYWHERE
ELSE...AND UPPER 60S ON THE IMMEDIATE COAST.
ANOTHER COLD FRONT WILL MOVE THROUGH LATE FRIDAY OR FRIDAY NIGHT
RESULTING IN A COOLING TREND FOR THE WEEKEND. THE LIKELIHOOD OF
CONVECTION INCREASES FRIDAY...PARTICULARLY ACROSS THE INTERIOR WHERE
INSTABILITY INCREASES. NONE OF THE MODELS PRODUCE ANY QPF FOR
FRIDAY BUT WITH THE POTENTIAL FOR CONVECTION ACROSS THE INTERIOR...
SO HAVE CHANCE POPS IN FOR FRIDAY.
LOW CONFIDENCE FORECAST FOR THE WEEKEND WITH DIFFERENCES IN THE MODELS.
HOWEVER...AT THIS POINT IT LOOKS LIKE A RETURN TO NEAR NORMAL TEMPS
AND A CHANCE OF RAIN.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
TODAY...
VFR BUT A PERIOD OF CIGS050 12Z-18Z IN LIGHT RAIN FROM
BOS/PVD/HYA/FMH AND ACK. IMPROVING THEREAFTER.
TONIGHT...VFR. LOW PROB OF A PERIOD OF CIGS050.
TUESDAY...VFR.
OUTLOOK /TUESDAY NIGHT THROUGH FRIDAY/...
MONDAY THROUGH THURSDAY...VFR. COLD FRONTAL PASSAGE LATE TUESDAY
NIGHT/WEDNESDAY MORNING WITH WIND SHIFTING TO THE WEST.
FRIDAY...MOSTLY VFR. POSSIBILITY OF SHOWERS ACROSS THE INTERIOR
/BDL...BAF...ORH/ REDUCING CONDITIONS TO MVFR AT TIMES IN THE
AFTERNOON.
FRIDAY NIGHT...CONDITIONS COULD DETERIORATE TO MVFR FROM NORTH TO
SOUTH AS A COLD FRONT WITH ACCOMPANYING SHOWERS MOVE THROUGH THE
AREA.
&&
.MARINE...
TODAY...
A PERIOD OF NNE WINDS 15-20 KT WITH GUSTS TO 25 KT. HIGHEST WINDS
WILL BE ACROSS THE CAPE COD AND NANTUCKET WATERS. STRONGEST WINDS
FROM 09Z TO 15Z...THEN WINDS EASING.
TONIGHT...
WIND DIMINISH AS HIGH PRES BUILDS IN FROM THE WEST. SEAS REMAIN
SOMEWHAT ROUGH ACROSS THE EASTERN MA WATERS...AT LEAST EARLY ON.
TUE...HIGH PRES BUILDS ACROSS THE REGION WITH WINDS BECOMING SW.
OUTLOOK /TUESDAY NIGHT THROUGH FRIDAY/...
TUESDAY NIGHT THROUGH FRIDAY...WINDS BELOW 20 KTS AND SEAS GENERALLY
BELOW 5 FT. TWO WEAK COLD FRONTS WILL MOVE THROUGH...ONE LATE
TUESDAY NIGHT/EARLY WEDNESDAY MORNING THE OTHER FRIDAY NIGHT...
SHIFTING WINDS FROM SOUTHERLY TO WESTERLY. WEDNESDAY EVENING THROUGH
FRIDAY WINDS WILL BE OUT OF THE SOUTH.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FROST ADVISORY FROM 3 AM TO 7 AM EDT TUESDAY FOR CTZ002>004.
MA...FREEZE WARNING FROM 3 AM TO 7 AM EDT TUESDAY FOR MAZ002-003-
008-009.
FROST ADVISORY FROM 3 AM TO 7 AM EDT TUESDAY FOR MAZ004-010-
011-026.
NH...FREEZE WARNING FROM 3 AM TO 7 AM EDT TUESDAY FOR NHZ011.
FROST ADVISORY FROM 3 AM TO 7 AM EDT TUESDAY FOR NHZ012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
ANZ231>235-237-250.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR ANZ254-
255.
&&
SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...NOCERA/RLGHazardous weather outlook, May 18, 3:53 AM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 353 AM EDT MON MAY 18 2009 MAZ002-003-008-009-NHZ011-190800- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-CHESHIRE NH- 353 AM EDT MON MAY 18 2009 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 7 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ234-MAZ005>007-012>024-RIZ001>008-190800- BUZZARDS BAY-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 353 AM EDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS... EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ002>004-MAZ004-010-011-026-NHZ012-015-190800- HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 353 AM EDT MON MAY 18 2009 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>233-235>237-250-254-255-190800- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 353 AM EDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:18 AM EDT | Frost Advisory | BOX | Bristol, Dukes, Essex, Hampden, Hampshire, Middlesex and 3 more | 27 hr |
| May 18, 2:59 PM EDT | Small Craft Advisory for Hazardous Seas | BOX | 11 hr |
Nearby
Freeze Warnings in Massachusetts, 2009Every freeze warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.